Drug Interactions With Interferon Beta-1a
Theophylline products, zidovudine, and chemotherapy treatments for cancer may cause drug interactions with interferon beta-1a. These negative interactions may increase the medicine levels in your blood, which can increase your risk for developing side effects. Since there may be unknown drug interactions with interferon beta-1a at this time, make sure to tell your healthcare provider about all other medications you are currently taking.
Interested in a Discount on Interferon Beta-1a?
Enter your email address to see if eMedTV's free DiscountRx service has a program that could help you save on your prescription(s).
Enter Your Email Address
Thank you!Thank you for your interest in DiscountRx from eMedTV. An email has been sent to the address you provided. Please follow the link within that email to see what offers may be available.
Interferon beta-1a (Avonex®, Rebif®) can potentially interact with a few other medications. Some of the medicines that may lead to drug interactions with interferon beta-1a include:
- Chemotherapy treatments for cancer
- Theophylline products (Elixophyllin®, Theo-24®, TheoCap™, Theochron®, Uniphyl®)
- Zidovudine (Retrovir®) or combination medications that contain zidovudine (Combivir®, Trizivir®).
The following sections explain in detail the potentially negative interactions that can occur when interferon beta-1a is combined with any of the drugs listed above.
Both chemotherapy medications and interferon beta-1a can decrease the level of certain blood cells. Therefore, taking them together can increase the risk of such problems. Do not take these medications together without checking with your healthcare provider first.
Theophylline (Elizophyllin, Theo-24, TheoCap, Theochron, Uniphyl)
Interferons (such as interferon beta-1a) may increase the level of theophylline in your blood, possibly increasing the risk of side effects. Your healthcare provider may need to monitor your theophylline blood levels and adjust your dosage as necessary if you are taking both of these medications.